ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P573 | DOI: 10.1530/endoabs.63.P573

A hyperglycemic crisis as a first appearance of newly onset diabetes mellitus in a patient using dexamethasone: Blame the usual suspect or accuse a new one?

Jonathan Mertens, Caroline Martens & Griet Vermeulen


ZNA Stuivenberg, Antwerp, Belgium.


We describe the case of a 60-year old woman admitted to the intensive care unit (ICU) for progressively diminishing consciousness and severe lethargy. The patient was recently diagnosed with small cell lung carcinoma with solitary cerebral metastasis. In order to shrink the metastasis-induced cerebral edema she was treated with dexamethasone. She was hospitalized four days before admission to the ICU to start carboplatin-etoposide based chemotherapy. The day of admission she had told her family to be very thirsty and consumed large quantities of soda. Her mental state regressed continuously which resulted in loss of consciousness and eventually the need for hospitalization. Her temperature at admission was 37°C, blood pressure was 107/63 mmHg with a pulse rate of 131 beats/min. Arterial blood gas showed lactic acidosis but could not measure glycemia, indicating the possibility of very high blood glucose. Laboratory analysis showed indeed a glycemia of 1717 mg/dl with concomitant hyperosmolarity and hypernatremia and acute renal disease due to extensive dehydration. Sodium corrected for glycemia was 167 mmol/l. There was no ketonuria. All put together, the patient suffered from severe hyperglycemic hyperosmolar syndrome. Measured HbA1c calculated 11.2% (99 mmol/mol), confirming a new diagnosis of diabetes mellitus. She was treated with very aggressive fluid resuscitation therapy (100 ml/kg/24u with 20 ml/kg the first hour), insulin therapy and potassium supplementation following hospital protocol with strict attention for glycemia and sodium correction not allowing the patient to decline in sodium levels too fast regarding cerebral edema. Furthermore, she was treated for pneumonia which could have co-attributed to the hyperglycemic crisis. Hereafter, we searched for the primary etiology of the hyperglycemic crisis and the diabetes mellitus. There was no history of disturbed glucose tolerance. She had a normal body mass index. She had a negative family history. The patient not only received 8 mg dexamethasone twice a day, she also used Trimbow two doses twice a day, which contains 87 μg beclometason per dose. Corticosteroid-induced diabetes mellitus was etiologically the logical choice. However, literature search showed a small but growing number of cases linking hyperglycemic crises and new onset diabetes mellitus to the use of platin-based chemotherapy. It is important to look beyond the usual suspect that is steroid-induced glycemic disturbance. Literature review suggests glycemic follow-up in patients treated with platin-based chemotherapy in order to pick up possible new-onset glucose intolerances.

Article tools

My recent searches

No recent searches.